Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Have excessive abdominal pian during periods along with nausea. Taken painkiller. Any advice?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
I have exceess of abdominal pian duing my periods along with some nausea. have to take 2-3 painkillers for first 2 days. pls advise
Posted Sat, 4 Aug 2012 in Menstruation and Miscarriage
Answered by Dr. Pavan Kumar Gupta 25 minutes later
Thanks for the query.
The medical term for painful periods is dysmenorrhoea. Doctors talk of primary and secondary dysmenorrhea: 
Primary dysmenorrhoea is the most common type of painful periods. This is where there is no underlying problem of the womb (uterus) or pelvis. It often occurs in teenagers and women in their 20's.

Secondary dysmenorrhea: This tends to start later than primary dysmenorrhea, usually affecting women between the ages of 30 and 45 years. It is caused by an underlying problem, such as endometriosis or pelvic inflammatory disease. Endometriosis is a condition where tissue similar to the lining of the womb is located outside the womb, but still bleeds on a monthly basis. Pelvic inflammatory disease is caused by long-standing infection in the pelvis. Secondary dysmenorrhoea may also be caused by fibroids or an intra-uterine contraceptive device (IUD), such as the coil.

To make out the exact diagnosis,you must consult a gynecologist for proper investigations and ultimate treatment will depend upon finding the cause.However pain treatment is done the same way as primary dysmenorrhea is treated.

Although you are having such type of pain since the age of 14 years,still you must be investigated properly.

Treatment consists of warmth and pain killers.

Warmth: you may find it soothing to hold a hot water bottle against your lower abdomen, or to have a hot bath. The pain often does not last long, and this may be all that you need.  A warm bath or shower may also help.

Non-steroidal anti-inflammatory painkillers: these can greatly ease the pain in about 7 out of 10 cases. They work by blocking the effect of the prostaglandin chemicals that are thought to cause the pain. Also, non-steroidal anti-inflammatories usually reduce the amount of bleeding. There are several types and brands, and most need a prescription. However, you can buy one type (ibuprofen) at pharmacies.You can take this in the dose of 400 mg three times a day for 2 to 3 days.
I hope to have answered your query however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor